Nonintersecting paths with a staircase initial condition

Jonathan Breuer (The Hebrew University of Jerusalem)
Maurice Duits (Royal Institute of Technology)


We consider an ensemble of $N$ discrete nonintersecting paths starting from equidistant points and ending at consecutive integers. Our first result is an explicit formula for the correlation kernel that allows us to analyze the process as $N\to \infty$.   In that limit we obtain a new general class of kernels describing the local correlations close to the equidistant starting points. As the distance between the starting points goes to infinity, the correlation kernel converges to that of a single random walker. As the distance to the starting line increases, however, the local correlations converge to the sine kernel. Thus, this class interpolates between the sine kernel and an ensemble of independent particles. We also compute the scaled simultaneous limit, with both the distance between particles and the distance to the starting line going to infinity, and obtain a process with number variance saturation, previously studied by Johansson.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-24

Publication Date: August 3, 2012

DOI: 10.1214/EJP.v17-1902


  • Baik, J.; Kriecherbauer, T.; McLaughlin, K. T.-R.; Miller, P. D. Discrete orthogonal polynomials. Asymptotics and applications. Annals of Mathematics Studies, 164. Princeton University Press, Princeton, NJ, 2007. viii+170 pp. ISBN: 978-0-691-12734-7; 0-691-12734-4 MR2283089
  • Borodin, Alexei. Periodic Schur process and cylindric partitions. Duke Math. J. 140 (2007), no. 3, 391--468. MR2362241
  • A. Borodin, phDeterminantal point processes, In: Oxford Handbook on Random Matrix theory, edited by Akemann G.; Baik, J. ; Di Francesco P., Oxford University Press, 2011. (arXiv:0911.1153)
  • Borodin, Alexei; Gorin, Vadim; Rains, Eric M. $q$-distributions on boxed plane partitions. Selecta Math. (N.S.) 16 (2010), no. 4, 731--789. MR2734330
  • Brézin, E.; Hikami, S. Correlations of nearby levels induced by a random potential. Nuclear Phys. B 479 (1996), no. 3, 697--706. MR1418841
  • Dyson, Freeman J. A Brownian-motion model for the eigenvalues of a random matrix. J. Mathematical Phys. 3 1962 1191--1198. MR0148397
  • Erdős, László; Schlein, Benjamin; Yau, Horng-Tzer; Yin, Jun. The local relaxation flow approach to universality of the local statistics for random matrices. Ann. Inst. Henri Poincaré Probab. Stat. 48 (2012), no. 1, 1--46. MR2919197
  • Forrester, P. J. Log-gases and random matrices. London Mathematical Society Monographs Series, 34. Princeton University Press, Princeton, NJ, 2010. xiv+791 pp. ISBN: 978-0-691-12829-0 MR2641363
  • Grabiner, David J. Brownian motion in a Weyl chamber, non-colliding particles, and random matrices. Ann. Inst. H. Poincaré Probab. Statist. 35 (1999), no. 2, 177--204. MR1678525
  • Hough, J. Ben; Krishnapur, Manjunath; Peres, Yuval; Virág, Bálint. Determinantal processes and independence. Probab. Surv. 3 (2006), 206--229. MR2216966
  • Imamura, T.; Sasamoto, T. Correlation function of the Schur process with a fixed final partition. J. Math. Phys. 49 (2008), no. 5, 053302, 20 pp. MR2421909
  • Johansson, Kurt. Universality of the local spacing distribution in certain ensembles of Hermitian Wigner matrices. Comm. Math. Phys. 215 (2001), no. 3, 683--705. MR1810949
  • Johansson, Kurt. Non-intersecting paths, random tilings and random matrices. Probab. Theory Related Fields 123 (2002), no. 2, 225--280. MR1900323
  • Johansson, Kurt. Determinantal processes with number variance saturation. Comm. Math. Phys. 252 (2004), no. 1-3, 111--148. MR2103906
  • Johansson, Kurt. Random matrices and determinantal processes. Mathematical statistical physics, 1--55, Elsevier B. V., Amsterdam, 2006. MR2581882
  • König, Wolfgang. Orthogonal polynomial ensembles in probability theory. Probab. Surv. 2 (2005), 385--447. MR2203677
  • Lyons, Russell. Determinantal probability measures. Publ. Math. Inst. Hautes Études Sci. No. 98 (2003), 167--212. MR2031202
  • Okounkov, Andrei. Infinite wedge and random partitions. Selecta Math. (N.S.) 7 (2001), no. 1, 57--81. MR1856553
  • Okounkov, Andrei. Symmetric functions and random partitions. Symmetric functions 2001: surveys of developments and perspectives, 223--252, NATO Sci. Ser. II Math. Phys. Chem., 74, Kluwer Acad. Publ., Dordrecht, 2002. MR2059364
  • Okounkov, Andrei; Reshetikhin, Nikolai. Correlation function of Schur process with application to local geometry of a random 3-dimensional Young diagram. J. Amer. Math. Soc. 16 (2003), no. 3, 581--603 (electronic). MR1969205
  • Soshnikov, A. Determinantal random point fields. (Russian) Uspekhi Mat. Nauk 55 (2000), no. 5(335), 107--160; translation in Russian Math. Surveys 55 (2000), no. 5, 923--975 MR1799012
  • A. Soshnikov, phDeterminantal random point fields, in: Encyclopedia of Mathematical Physics, 47--53. Oxford: Elsevier, 2006.
  • Stembridge, John R. Nonintersecting paths, Pfaffians, and plane partitions. Adv. Math. 83 (1990), no. 1, 96--131. MR1069389

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.